Case 17 – Nitro Boost

Case #17: Nitro Boost
Author: Erin Clark, MD
Peer Reviewer: Michael Nelson, MD

A 59 year-old male with a past medical history of hypertension presents with a headache and blurry vision over the past eight hours. He reports that he has never experienced this before. Of note, he states that he ran out of his blood pressure medications (Lisinopril and HCTZ) two weeks ago. Physical exam is notable only for blurring of the optic disc margins on ophthalmoscopy.

Vitals: Temp: 98.2, HR: 88, BP: 210/130, RR: 18, O2 Sat: 98% on RA

After establishing the diagnosis of Hypertensive Emergency, you decide to start Sodium Nitroprusside (SNP).

How common is Cyanide (CN) toxicity from SNP?
What signs and symptoms would you expect to see with this toxicity?
In what patient population should you be especially concerned about this toxicity?
What is the treatment for CN toxicity?

References:

Borron SW, Baud FJ. Acute cyanide poisoning: clinical spectrum, diagnosis, and treatment. Arh Hig Rada Toksikol. 1996 Sep;47(3):307-22.

Shepherd G, Velez LI. Role of hydroxocobalamin in acute cyanide poisoning. Ann Pharmacother. 2008 May;42(5):661-9.

Return to Case List